Irritated eyes - from my UC?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

LightenUp
Regular Member


Date Joined Jun 2008
Total Posts : 20
   Posted 6/27/2008 3:09 PM (GMT -6)   

While reading some of the excellent resource literature available here, I discovered that UC might be the source of some frequent eye irritation I’ve been experiencing on and off for the past year. The symptoms are: eyes tear continuously, puffy bags underneath, and I can’t quit rubbing them to wipe the tears away - which increases the irritation. I saw an ophthalmologist about a year ago and she basically just sent me away with over the counter eye drops and instructions to keep my eye on them (pun intended) and come back if the condition worsens. Well, it’s not really any worse – it comes and goes – but it is very annoying.

 

Anybody else experience this eye irritation on a regular basis, or at all?


Darryl, 58, Male, FL
Dx w/ moderate UC in 2000
Meds: (None seem to work so far, including Remicade)
> Colazol, 6/day
> Methotrexate, 1 shot/week
> Prednizone, 10mg/day
Good news? Never seem to have complications from any meds.


Lonie
Veteran Member


Date Joined Feb 2005
Total Posts : 6448
   Posted 6/27/2008 3:26 PM (GMT -6)   

Hi LightenUp, and welcome to HealingWell. There was some posts recently about eye problems and Uveitis. I'll post the link for you so you check into it.

http://www.healingwell.com/community/default.aspx?f=38&m=1139086

 



Carol

Remicade - will have my 22nd infusion on June 12.
Vitamin B-12/Biotin, Probiotics
 
Co-Moderator for the UC Forum
 
 


Beth75
Veteran Member


Date Joined Jul 2007
Total Posts : 2148
   Posted 6/27/2008 3:46 PM (GMT -6)   
hi Lightenup,

I had a problem w/one eye doing that and I got some Patanol eye drops from the Doc, it took about a month but now my eye is not tearing up anymore.
Beth, 32 ~ small flare - hoping caused by aspirin - hydrocortisone e's
Major Flare Sept/Oct 07
UC dx'd 03/00 (Proctosigmoiditis); Pancolitis since 09/07
Azathioprine 200mg 1xday nightly; Calcium and Vit D 500mg 3xday, Multi Vit, Folic Acid 400mg 2xday, Prilosec, Probiotics.
Minimal Change Disease (Kidney Disorder) dx'd 09/07 - partial remission since 03/08
Prednisone 40mg 1xday, Simvastatin 20mg 1xday, Diovan 160mg 2xday. Tekturna 150mg 1xday, Fosomax 70mg 1xweek. MCD may be from hypersensitivty to 5ASA drugs.  Do you have edema? If so, check your blood protien level!
 


ediekristen
Veteran Member


Date Joined Apr 2007
Total Posts : 1366
   Posted 6/27/2008 4:02 PM (GMT -6)   
I used to have perfect vision and perfect eyes until I had UC for a few years and took lots of prednisone over that time. Now I have to wear glasses in order to see more than 10 feet in front of me (and after a year my prescription is already needing to be changed), my eyes are always dry/tearing up and they're very sensitive to light. Just another extra "treat" to go along with this stupid disease, I guess.
Female, 22, Ulcerative colitis (pancolitis) since 1999; GERD; gastritis; osteopenia in hip & lumbar region of the spine from long term prednisone use.

Current Meds:
10mg Lexapro (for depression/social anxiety)
Digestive Advantage: Crohn's and Colitis formula (2 pills per day, started 5/14/08)
125mg Azathioprine
4800mg Asacol (Four 400mg tablets, three times a day)
 
 
 


seconder
Veteran Member


Date Joined Jun 2008
Total Posts : 610
   Posted 6/28/2008 8:49 AM (GMT -6)   
My vision definitely changes when my flare gets worse (or maybe I'm just older and more tired so it has a magnified effect). I also get very painful, itchy eyes. It goes away.

My eye doctor actually knows quite a bit about uc and we definitely discuss it when I have my check-ups.

Jjc2007
Regular Member


Date Joined Apr 2007
Total Posts : 194
   Posted 6/28/2008 2:26 PM (GMT -6)   
Hi

I have the same exact thing with my eyes and have for years. Watery, itchy, redness, bags but despite having had UC for 46 years, not one doctor has said a word....not until I came here did I know. It feels like allergies only I was tested and I have no allergies. But still, when it is bad, I take benadryl allergy meds and it seems to help a little.
diagnosed with UC in 1962
regualr meds:
Asulfadine (500mg tablets, 6 daily)
Folic Acid
Zantac as needed
open heart surgery in 2005 for removal of aortic root aneurysm


stogieFL
New Member


Date Joined Jun 2008
Total Posts : 10
   Posted 6/30/2008 2:50 PM (GMT -6)   
I have come across the same tearing and irritation problems and my eye doc just gave some drops that didn't really do much. I never had this problem before so I am assuming it's just another prednisone side effect.
 
Age: 39
Diagnosed UC: Dec 1999
Remission Cocktail: Azulfidine, Prednisone, Paragoric Liquid
 
UC Flare: March 2008
Current Meds: 4 Lialda, 2 Purinethol, 5 mg Prednisone (tapering)
Other ailments: HBP, Gout


LightenUp
Regular Member


Date Joined Jun 2008
Total Posts : 20
   Posted 6/30/2008 3:40 PM (GMT -6)   
Thanks for all the responses, it seems that we all have pretty much similiar stories to tell.
 
Loneylane, I don't believe my symptoms are as severe as those described for Uveitis/iritis - I don't really have any pain nor light sensitivity, just "leaking" eyeballs - but I'll definately talk with my eye doc. about it.
 
stogieFL, you may be right in blaming the Prednisone for this, and maybe it's the cause for my issues also. I have never suffered from alergies of any kind, although living in Florida with it's year 'round growing season does change everything for us northern transplants.
 
The resource I read that named UC as also responsible for possible eye problems identified "inflamation" of the eye as the expected result.
 
The only medication that relieves my UC to any extent is Prednisone and I can't seem to get below 10mg/day without major UC symptoms recurring, so I've been ingesting Pred. for a good part of the last several years while trying the many maintenance meds. Could it (the pred.) be trying to fight some UC eye inflamation and my eyes are naturally tearing as a result of that? A good question for my GI.

Darryl, 58, Male, FL
Dx w/ moderate UC in 2000
Meds: (None seem to work so far, including Remicade)
> Colazol, 6/day
> Methotrexate, 1 shot/week
> Prednizone, 10mg/day
Good news? Never seem to have complications from any meds.


Red_34
Elite Member


Date Joined Apr 2004
Total Posts : 23551
   Posted 6/30/2008 4:54 PM (GMT -6)   
Dry eye is a common condition for Uc'ers. That is one of the "extra-intestinal" manifestations of Uc. I also have that and when it starts to bother me, I use OTC eye drops for dry eye - Bausch and Lomb make a good one or you can try Systane. Try to stay away from redness relievers since they can have the rebound effect which means it can make your eyes dependent on them to keep them clear. Also, some antihistamines can actually have a drying effect to the eyes.
 @--->--SHERRY--<---@
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc-'92-Colazal(9 daily),6mp(50-100mgs), Hydrocortisone E's, Prilosec,Biotin,Forvia,Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa**~Allergies-Singulair, Allegra
~Secondary Reynauds Syndrome-'04-Norvasc~Spinal Stenosis~Sacroiliitis-epidural injections~bulging discs C5,C6&C7(?)~waiting for epidural injections
To help Healingwell - click here: DONATE
 
 
 
 

 
 


c-naptik
New Member


Date Joined Jul 2008
Total Posts : 7
   Posted 7/1/2008 7:28 AM (GMT -6)   
I've taken Prednisolone (10 to 30mg/day) for the past 7 months, I don't get eye irritation much, but instead start seeing "halos" around bright lights (car headlights, street lights etc).
They can get as big as 4 times the size of the actual light source!

Tests done in January didn't reveal anything serious, I've only been prescribed regular over-the-counter eye drops, like most of you here it seems.
I am short-sighted since childhood.

RMA
Regular Member


Date Joined Aug 2004
Total Posts : 79
   Posted 7/1/2008 3:53 PM (GMT -6)   
Hello
I get this too....i have it today ..itchy eye ..irritation...puffy bags ...tearing ....i have never had Pred...yet !!!!
REMIDCADE 10-02-07
generic colazal 3x3 a day

________________
mercaptopurine 50mg 1 1/2 a day


allopurinol 100 mg
rowasa enema pm generic
multi vitamin
folic acid
fish oil

dx 2004 uc


Red_34
Elite Member


Date Joined Apr 2004
Total Posts : 23551
   Posted 7/1/2008 4:10 PM (GMT -6)   
Some of most common symptoms of dry eye:

Feeling like there is something in your eye (foreign body sensation)
Scratchy, gritty eyes
Aching or sore eyes
Smarting or burning eyes
Eyes tire easily, particularly noticeable from reading, watching TV or using a computer
Contact lens discomfort or intolerance
Excessive mucus discharge
Watery eyes
Eyes easily irritated by smoke
Sensitivity to light (photophobia)
Fluctuating vision
Blurred vision, particularly first thing in the morning, and/or late in the day
Eyelids "stick shut" at night
Eyelids feel "heavy
 @--->--SHERRY--<---@
Moderator for Allergies/Asthma and Co-moderator for UC
~Left sided Uc-'92-Colazal(9 daily),6mp(50-100mgs), Hydrocortisone E's, Prilosec,Biotin,Forvia,Pro-Bio**Unable to tolerate Asacol, Rowasa or Canasa**~Allergies-Singulair, Allegra
~Secondary Reynauds Syndrome-'04-Norvasc~Spinal Stenosis~Sacroiliitis-epidural injections~bulging discs C5,C6&C7(?)~waiting for epidural injections
To help Healingwell - click here: DONATE
 
 
 
 

 
 

New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, July 21, 2018 7:02 AM (GMT -6)
There are a total of 2,983,879 posts in 327,157 threads.
View Active Threads


Who's Online
This forum has 161959 registered members. Please welcome our newest member, foy94203.
298 Guest(s), 4 Registered Member(s) are currently online.  Details
Steph6n, FANXMALAAY, Mark FW, huneri